Alert archive / Texas / River Flood Warnings in 2015

River Flood Warning 31, NWS Midland/Odessa, TX

November 28, 2015Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Nov 28, 2015, 4:55 PM CST for Presidio County, Texas. It took effect at Nov 28, 2015, 5:04 PM CST. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Nov 28, 2015, 4:55 PM CST (22:55 UTC)
In effect from
Nov 28, 2015, 5:04 PM CST
Expired
Nov 29, 2015, 1:56 PM CST
In force
21 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WGUS44 KMAF 282255
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 PM CST SAT NOV 28 2015

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
The river has risen due to rain from Sandra on both sides of the river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow.

&&

TXC377-291330-
/O.NEW.KMAF.FL.W.0031.151128T2304Z-151129T1330Z/
/PIOT2.1.ER.151128T2304Z.151129T0000Z.151129T0130Z.NO/
455 PM CST SAT NOV 28 2015

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* until Sunday morning, or until the warning is cancelled.
* At  4PM Saturday the stage was 8.9 feet (2.7 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 9.1 feet (2.8 meters) by this evening.  
  The river will fall below flood stage by this evening.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Jun 15 1905.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    8.9   Sat  4 PM   7.4   5.5   5.9   5.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.7   Sat  4 PM   2.3   1.7   1.8   1.7

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
2 follow-up statements
945 
WGUS84 KMAF 290729
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 AM CST SUN NOV 29 2015

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
The river is expected to fall below flood stage by mid day and 
continue to fall through the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters. Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-292329-
/O.EXT.KMAF.FL.W.0031.000000T0000Z-151130T0000Z/
/PIOT2.1.ER.151129T0157Z.151129T0530Z.151129T1200Z.NO/
129 AM CST SUN NOV 29 2015

...Flood Warning extended until this evening...The Flood Warning 
continues for
  the Rio Grande above Presidio 6WNW.
* until this evening, or until the warning is cancelled.
* At  1AM Sunday the stage was 9.0 feet (2.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  this morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 10.5 feet (3.2 meters) on 
Sep 25 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    9.0   Sun  1 AM   6.5   5.7   5.5   5.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.8   Sun  1 AM   2.0   1.7   1.7   1.6

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
481 
WGUS84 KMAF 291956
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CST SUN NOV 29 2015

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
The river stage will crest below flood stage later today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow morning.

&&

TXC377-292026-
/O.CAN.KMAF.FL.W.0031.000000T0000Z-151130T0000Z/
/PIOT2.1.ER.151129T0157Z.151129T0530Z.151129T0945Z.NO/
156 PM CST SUN NOV 29 2015

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  1PM Sunday the stage was 8.9 feet (2.7 meters).
* Fell below flood stage at  3:45 AM Sunday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 7.8 feet (2.4 meters)
  by tomorrow morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Nov 29 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    8.9   Sun  1 PM   7.8   6.1   6.5   7.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.7   Sun  1 PM   2.4   1.9   2.0   2.1

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Nov 28, 2:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 28, 2:00 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
200 PM CST SAT NOV 28 2015

.DISCUSSION...

Latest observations show temperatures have been warming ever-so-
slowly today, w/most locations right at or abv freezing. At 19Z,
only KSNK was still reporting UP at 32F, and this will probably
change over to -RA before the afternoon is out. As a result, we've
allowed the WSW to expire, as best chances for precip overnight
will be over the warmer SE zones. Patches of -FZRA cannot be ruled
out, but accumulations should be light. Soil temps have come down
about 10F over the past 24 hours, but are still mid-40s or above.
Icy roads have not been a problem, but re-freezing overnight may
create a slick spot or two of black ice, and elevated surfaces
will be a concern as well. We will handle this w/a SPS.

That said, temps overnight will be tricky.  As is their wont, models
are too wide on diurnalspreads, and have forecast afternoon highs
that will not be realized, and overnight lows that are warmer than
what's occurring now.  MOS is even more unrealistic.  Most likely,
w/light winds and overcast conditions, overnight mins will likely be
only a degree or two lower than this afternoon's highs.  Thus, we'll
make last-minute adjustments to 1st period temps just before the
issuance of this afternoon's package.

Otherwise, temps will remain well-blo normal Sunday under continued
overcast skies, as chancesof rain taper off to the east.  Temps come
up further on Monday, but will be mitigated by a dry, incoming Pac
front as the upper trough ejects into the upper Midwest.   On
Wednesday, models bring a trough thru the region, possibly kicking
off -SHRA over the SE, and keeping temps blo normal.  In fact, temps
stay blo normal thru the extended.  Near the end of the forecast
period, models threaten West Texas and Southeast New Mexico with a
deep, cut-off low over the SW CONUS, but this looks to pass north of
the FA attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  34  39  38  58  /  60  30  10   0
CARLSBAD NM                    35  47  29  56  /  10  10  10   0
DRYDEN TX                      45  49  44  65  /  60  20  10  10
FORT STOCKTON TX               38  48  42  59  /  50  10   0   0
GUADALUPE PASS TX              35  52  33  52  /  10  10  10   0
HOBBS NM                       33  44  37  59  /  10  10  10   0
MARFA TX                       39  58  36  60  /  30  10  10   0
MIDLAND INTL AIRPORT TX        36  41  40  56  /  40  20  10   0
ODESSA TX                      35  47  40  56  /  40  20  10   0
WINK TX                        36  48  39  59  /  30  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/44
Hazardous weather outlook, Nov 28, 2:52 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CST SAT NOV 28 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
252 PM CST SAT NOV 28 2015 /152 PM MST SAT NOV 28 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY AREAS OF LIGHT FREEZING RAIN OR DRIZZLE WILL BE POSSIBLE
THIS AFTERNOON AND TONIGHT...GENERALLY OVER DAWSON...BORDEN...AND
SCURRY COUNTIES OF WEST TEXAS. ELSEWHERE...TEMPERATURES HAVE
WARMED ABOVE FREEZING AND SHOULD REMAIN AT OR SLIGHTLY ABOVE
FREEZING THROUGH SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MIX OF RAIN AND FREEZING RAIN WILL BE POSSIBLE EARLY SUNDAY
MORNING ACROSS NORTHERN LEA COUNTY AND NORTHERN PERMIAN BASIN
HOWEVER VERY LITTLE TO NO ICE ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Nov 28, 2:55 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST SAT NOV 28 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
255 PM CST SAT NOV 28 2015 /155 PM MST SAT NOV 28 2015/

...ICY CONDITIONS POSSIBLE OVERNIGHT...

A COLD FRONT THAT MOVED THROUGH WEST TEXAS AND SOUTHEAST NEW
MEXICO FRIDAY...AN UPPER LEVEL STORM SYSTEM TO THE
NORTHWEST...AND HURRICANE SANDRA OFF THE COAST OF MEXICO RESULTED
IN ABUNDANT RAINFALL FOR THE REGION FRIDAY THROUGH SATURDAY. SOME
OF THIS PRECIPITATION FELL AS FREEZING RAIN...ESPECIALLY OVER THE
DAVIS MOUNTAINS AND UPPER COLORADO RIVER VALLEY.  MORE RAIN IS
EXPECTED OVERNIGHT...MAINLY SOUTH OF A CANDELARIA...TO PECOS...TO
LAMESA LINE.  WHILE MOST OF THE RAIN IS EXPECTED TO BE
LIQUID...PATCHES OF FREEZING RAIN WILL BE POSSIBLE...ESPECIALLY
OVER THE UPPER COLORADO RIVER VALLEY. ADDITIONALLY...ANY STANDING
WATER ON THE GROUND MAY RE-FREEZE...RESULTING IN SLICK SPOTS ON
ROADWAYS.  BRIDGES...OVERPASSES...AND ANY OTHER ELEVATED SURFACES
MAY BE SUSCEPTIBLEE TO SLICK CONDITIONS AS WELL.  CAUTION IS
ADVISED...ESPECIALLY FOR MOTORISTS.

44

Nearby

River Flood Warnings in Texas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.